According to the FDA, physicians prescribing a triptan, SSRI, or SNRI should remember that triptans are often used intermittently and that different physicians may prescribe these drugs. Clinicians should weigh the potential risk of serotonin syndrome with the expected benefit of using the drug combination; discuss the possibility of serotonin syndrome with patients; follow patients closely, particularly during treatment initiation, with dose increases or with the addition of another serotonergic medication; and instruct patients to seek medical attention immediately if they experience serotonin syndrome symptoms.
Explore This IssueOctober 2006
Serotonin Syndrome Is Rare
Robert Shapiro, MD, PhD, President of the Headache Cooperative of New England and Associate Professor of Neurology at the University of Vermont, estimated the annual incidence of serotonin syndrome to be less than 0.03% of patients also exposed to SSRIs and triptans, and the annual incidence of life-threatening events to be less than 0.002% of those similarly exposed.
“This was a conservative assessment based on a number of assumptions,” said Dr. Shapiro. The estimation reflects the FDA’s 27 cases of serotonin syndrome, representing an assumed 10% of actual cases in the United States, as well as a report by Dr. Tepper (Headache 2003;43:44–48), in which 240,000 patients of the 65 million covered by Merck-Medco insurance from 2000 to 2001 had filled two or more triptan prescriptions within a year. Twenty-one percent of these were also taking an SSRI.
Dr. Shapiro extended the Merck-Medco figures to the 85% of the US population that has health insurance, about 250 million people, and estimated that about 200,000 Americans per year were similarly exposed to both triptans and SSRIs. A number of other assumptions, such as no change in triptan or SSRI usage rates, no FDA cases occurring in uninsured patients, and no contribution of SNRIs to the triptan co-prescription were factored into his analysis.
Do Triptans Play a Role?
Based on available literature, it is still far from clear whether adding a triptan to an SSRI significantly increases the risk of serotonin syndrome above that seen with the SSRI alone, said Dr. Shapiro. Eight of the 27 FDA cases were associated with co-administration of yet another serotonin-active drug along with the triptans and SSRIs, so the contributions of triptans were particularly unclear in these cases, he said.
Dr. Shapiro found no case reports of serotonin syndrome associated with triptans taken alone, whereas the incidence of serotonin syndrome following exposure to SSRIs alone is estimated to be 0.5 to 0.9 cases per 1000 patient-months of treatment (Br J Gen Pract 1999;49:871–874).
Evidence that triptans independently increase serotonin levels is lacking, said Stephen Silberstein, MD, Director of the Jefferson University Hospital Headache Center. To the contrary, one study in rat brain indicates that acute triptans decrease serotonin release (Cephalalgia 2004;24:2–11), he noted. Another study found 22 cases of adverse events associated with fluoxetine (Prozac) as reported to the drug’s manufacturer (Acta Psychiatr Scand 1997;95:551–552); four of these provided evidence of interaction with a sumatriptan to cause the serotonin syndrome, but only two of them showed good evidence, said Dr. Shapiro. Yet another study involving six patients, some of whom were taking lithium and imipramine in addition to SSRIs and triptans, found an association with serotonin syndrome (Cephalalgia 1996;16:323–327), said Dr. Silberstein.